Millions of people experience serious drug side effects each year. Far too often they don’t realize a medication is causing their distress. A recent study revealed that only about one doctor in three informs patients about possible side effects when prescribing medication (Archives of Internal Medicine, Sept. 25, 2006).
This omission means that serious consequences may not be recognized. Sometimes a patient or family member is able to find this critical information on the Internet. We heard recently from one woman who may have saved her husband’s sight:
“This past spring my husband was in severe diabetic crisis, and needed to have all the toes on one foot amputated. Along with serious sugar imbalances, his blood pressure rose alarmingly to 227/162.
“When his numbers were this high, he was put on Micardis to try to check that rapid rise. Within a day he experienced blurred vision, which we reported to doctors and nurses. They responded that he was probably experiencing diabetic retinopathy.
“When I got my husband home from the hospital I had to lead him around, for he was unable to see. The next day I called the VA Hospital eye clinic and advised them my husband was going blind and needed an emergency eye exam. That very day he was seen by an ophthalmologist who did extensive testing and concluded his vision was now 20/200. The diagnosis was diabetic retinopathy, with extreme cloudiness in both eyes. The prediction was that my husband’s vision would worsen rapidly.
“I took him home and called the endocrinologist who had prescribed Micardis. I expressed concern and said I had checked MedlinePlus at www.nlm.nih.gov/medlineplus/. There I learned that the rare side effects of this drug include ‘changes in vision’ and ‘blurred vision’ (incidence unknown). The doctor had never heard of vision problems with this drug and said my husband needed to remain on it since his blood pressure was so high.
“My husband and I discussed this and concluded he was NOT going to remain on Micardis. I did not give him his evening dose, and in less than 8 hours my husband’s vision had completely returned! The following day I took him back to the ophthalmologist and also met with a retinologist who ran tests and exams on my husband’s eyes. They were dumbfounded that this man’s vision was now 20/40!
“I told both doctors I was concerned that it was so easy to diagnose my husband with diabetic retinopathy, forever sentencing him to blindness. I am convinced many diabetics with high blood pressure are told they are now permanently blind with retinopathy though they might actually be suffering an extreme reaction to a drug. The retinologist immediately agreed and said he had never seen a case like this before.
“I have filed a report about this bad reaction to Micardis with the FDA on their MedWatch site. So has the retinologist. I’ve checked for a response to this alert on www.fda.gov and have found nothing so far. Please alert diabetics to the dangers of Micardis.”
Discontinuing blood pressure medicine without medical supervision is hazardous, but sometimes continuing a drug that is causing side effects is also dangerous. The Web can be a valuable resource for patients such as this woman’s husband.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. WEL
    Reply

    MAXIDEX WARNING
    I had eye surgery and in the post-op pack was MAXIDEX (dexamethasone) drops by ALCON LABS.
    Two days later I was BLIND
    Use Google and enter EPOCRATES MAXIDEX o verify

  2. Peggy Sloan
    Reply

    I was on the starter dosage of CHANTIX. On my 28th date, I started experiencing blindness, and the left side of my face started drooping. I had facial palsy, but I was also diagnosed with Multiple Sclerosis and the lesions were located on the Pon of my brain, which affected everypart of my body that the Pons effects.
    My neurologist was just in shock that the drug Chantix causes this kind of side effect. I personally am on a crusade for Pfizer Laboratories to take this drug OFF the market. I also want everybody to know these sideeffects. Chantix doesn’t just cause depression, suicidal thoughts.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.